DOXEPIN hydrochloride is one of several agents classified as tricyclic antidepressants.1 Clinical use of these compounds is increasing and subsequently, a number of cases of overdose are being reported.2,3 We report a case of a polydrug abuser who overdosed with doxepin, and where physostigmine salicylate rapidly reversed the toxic effects. Of added clinical interest was the apparent failure of neostigmine methylsulfate to reverse the CNS and cardiac toxicity seen in this case.
Report of a Case
A 34-year-old man, and a known drug abuser, was brought to the hospital in a stuporous condition. Four hours earlier he had taken pills, subsequently identified as doxepin, approximately 600 mg, which he had received as "sleeping pills" from a community doctor. Initially, he was easily arousable and responded to verbal commands. However, he spoke only in Spanish, whereas normally he spoke fluently in English. Vital signs were weight, 64.5 kg; blood
Janson PA, Watt JB, Hermos JA. Doxepin Overdose: Success With Physostigmine and Failure With Neostigmine in Reversing Toxicity. JAMA. 1977;237(24):2632–2633. doi:10.1001/jama.1977.03270510054025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: